MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2060
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00686.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the aortic dissection using a lantern delivery microcatheter (lantern) and penumbra coil 400s (pc400s).It was noted that the patient¿s anatomy was tortuous.During the procedure, while advancing the lantern through a non-penumbra guide catheter, the physician experienced resistance and the lantern became kinked at multiple locations from the distal tip.The physician continued to use the same microcatheter and successfully placed a pc400 in the target vessel.Next, the physician attempted to insert a new pc400 into the microcatheter; however, experienced resistance and, the physician decided to retract the pc400.While retracting the pc400, it inadvertently detached inside of the microcatheter.Therefore, the physician removed the guide catheter and the lantern containing the detached pc400 and inserted a new guide catheter and a new lantern.Subsequently, the procedure was completed using new smart coils and additional sixteen other coils with the same microcatheter and the same guide catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was compressed but intact on the proximal end of the pusher assembly.Bends and kinks were present along the pusher assembly approximately 24.0 cm, 33.0 cm, 57.0 cm and 96.0 cm from the proximal end.The embolization coil was undamaged and detached from the pusher assembly distal detachment tip (ddt).Conclusion: evaluation of the returned lantern confirmed kinks along the length of the microcatheter.If the device is forcefully advanced against resistance, damage such as kinks will likely occur.During functional testing, a demonstration pc400 was unable to advance through the lantern.It was reported that the patient¿s anatomy was very tortuous.This likely contributed to the resistance experienced during the procedure.Evaluation of the returned pc400 confirmed a detached embolization coil.If the pc400 is retracted against resistance, the distal polymer will likely elongate past the reach of the pull wire allowing the embolization coil to detach.Further evaluation revealed a compressed pet lock.This typically occurs when the pull wire is pulled distally.This damage likely occurred simultaneously to the elongation.It was reported that the pc400 was used with a known kinked catheter; this likely contributed to the resistance experienced during the procedure.Additional evaluation revealed kinks along the pusher assembly.These kinks were likely incidental and may have occurred during packaging for return to penumbra.Evaluation of the second returned lantern revealed a fully functional device.During functional testing, a demonstration pc400 was advance through the lantern without issue.There was no allegation of a device malfunction against this device.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00686.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8511151
Report Number3005168196-2019-00687
Device Sequence Number1471318
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/14/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/29/2023
Device Catalogue Number4002C2060
Device Lot NumberF67136
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/14/2019
Supplement Date Received by Manufacturer05/07/2019
Initial Report FDA Received Date04/12/2019
Supplement Report FDA Received Date05/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Date Report Sent to FDA01/01/2005